MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTACTIC, PRODUCT CODE: OLO

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTACTIC, PRODUCT CODE: OLO
Model Number 22268-01C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A open surgery on the cervical and thoracic spine for a fusion of vertebrae c4 to t2, due to a fracture at c7, with intended placement of 8 screws bilateral for fixation (at c5, c6, t1 and t2), was performed with the aid of the display by the brainlab navigation software spine & trauma 3d nav 1.5.During the procedure the surgeon: with the patient in prone position attached the navigation reference array on the patient's head clamp.Acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation and roughly planned the incision with the aid of navigation.Draped the patient and acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration.Verified the registration and determined the accuracy as not sufficient to proceed again acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Verified the registration, determined that there is still a deviation of the navigation display compared to the actual patient anatomy by 1-2 mm, but decided to proceed with the aid of navigation used the navigated brainlab pointer with position display on the patient scan to determine and pre-plan the screw trajectory in the vertebra.Used a non-navigated drill to create the burr hole in the vertebra.Used a pre-calibrated drill guide with instrument position display on the patient scan to create the screw pilot hole.Used a pre-calibrated non-brainlab tap and created threads.Used a pre-calibrated non-brainlab screwdriver and placed the spine screw into the prepared hole.Proceeded with the same approach for all screw placements at t1/t2 and c5/c6 acquired an intra-operative c-arm scan to verify the screw placements.Determined that 2 of the 8 screws placed with the aid of navigation deviated from its intended position (at right t2 and right c5, with the amount of the deviation from the intended position of 1-2 mm to the right).Decided to replace the deviating spine screw at t2, and to remove the screw at c5 to instead place screws at c4, using the aid of navigation.Acquired another an intra-operative c-arm scan to verify the screw placements and determined the placements as acceptable.Completed the surgery successfully as intended and closed the patient.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since 2 screws were placed in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the hospital/surgeon (treating clinician): the deviation of 2 of the 8 screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to its intended position with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no actual harm nor negative effect to the patient due to the deviating placements, also not due to surgery/anesthesia prolong of 30 minutes, despite a direct (or increased) risk to harm a critical structure due to the deviating placements there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating screws at right t2 and right c5 (with the amount of the deviation from the intended position of 1-2 mm to the right) was: a relative movement of the anatomy during the surgery between the anatomical structure the patient reference array was fixated to (the patient's head clamp), and the vertebrae operated on (right t2 and right c5) due to a non-rigid connection of these (reported structural instability) and forces applied to the spine.Vertebra movements relative to the navigation reference array during surgery cannot be recognized by the navigation when displaying tracked instrument positions on the pre-surgery patient scan.A not sufficiently accurate calibration of the non-brainlab c-arm that was used to acquire the pre-placement patient fluoroscopy scans with automatic image registration of the current patient anatomy to the navigation.A c-arm that loses its calibration (due to e.G.High mechanical forces at transportation inside the user facility) results in an inaccurate anatomy registration result in the navigation.Apparently, the resulting deviation between the registered image scan in the navigation display and the actual patient anatomy was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this user.

Brand Name
SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTACTIC, PRODUCT CODE: OLO
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM 
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  
Manufacturer Contact
julia mehltretter
olof-palme-strasse 9
muenchen, 81829 
GM  
MDR Report Key18109724
Report Number8043933-2023-00075
Device Sequence Number7633791
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number22268-01C
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2023
Initial Report FDA Received Date11/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown